What are the side effects of Progesterone Suppositories?
18 Replies
Becca D - July 19

I'm on my second cycle of taking Progesterone Suppositories....I start on day 21 of my cycle (28 day cycle) and continue until I either get a period or if pregnant, up to 10 weeks. What kind of side effects have any of you had using the suppositories? Cramping? Bloating?


kc - July 19

I was also wondering the samething. Do you need a prescription for prog.?


Becca D - July 19

Yes, my doctor prescribed it for me after my second miscarriage.


merlee - July 20

to kc - you can get natural progesterone cream at most health food stores or online. I use it every month and wouldn't ever be without it! To Becca D - Your body produces progesterone naturally after ovulation, that is what makes your temp go up (if you chart BBT) and then if you get preggo, it produces even more progesterone making temp go up even more. If you don't get preggo, your body signals progesterone production to stop which causes the uterine lining to slough off (causing a period). If progesterone is never stopped, AF never comes. Most docs will prescribe progesterone to be taken 12-14 days starting the day after ovulation. After that you should take a hpt or doc will do blood test to see if you are pg. If positive, you will probably continue the progesterone to sustain the pregnancy. If not pregnant, then 2-3 days after progesterone is stopped, AF should arrive. When I used prog. suppositivories I did not have any side effects except maybe I slept really deep - hard to wake up. I think the suppositiories are prescribed to decrease side effect (instead of ingesting). I hope this info helps, but if this differs from what your doc told you, you should probably call his office to confirm the instructions.


kc - July 20

Thanks merlee. I'll pick some up this weekend. Do you use it only after you o or everyday?


merlee - July 20

kc, if you use progesterone before you o, it will prevent o. It is the same principle as the BC pill. If you have progesterone in your system before o, your body thinks it is already preggo and does not o. So, be sure to only use it after o if you want to get preggo. You can find lots of info inline, search for "natural progesterone cream, fertility".


Becca D - July 20

Thanks KC, yeah - my doc has me starting it on the 21st day of the cycle- which is a little different than what I've read......I did it last month - didn't seem to have too many side effects except cramping and tired......this month it's even more so and I'm a total Bitch on edge........


Bump - July 21



BUMP - July 26



To Becca - July 27

I have used prog suppositories for the first 12 wks of 4 pregnancies. They work beautifully and I have never had any "side effects". They are a bit messy when you get up after a treatment, but that was it for me. Without them I will miscarry! Good Luck to you!!!


Lena - July 27

There are no side effects with progesterone suppositories. Progesterone maintains the pregnancy and prevents ovulation. Because of your miscarriages and from test results, your doctor has probably deduced that low progesterone levels were a cause for your m/c. The suppositories are merely making up the difference between what your body is producing and what you should have.


To Lena and the other lady - July 27

Have either of you used them before you were pregnant? I'm not pregnant, and would love to be. I am now 3 days late, and have taken quite a few hpt's all negative. Is the progesterone delay my AF? I'm thinking maybe I ovulated around day 18-20 so maybe it's just too early to tell? I am in tears and so frustrated right now! I really need some help!


Carrie - July 27

I used progesterone suppositories prior to getting pregnant. I ovulated on day 17 so my doctor started me on the suppositories on day 24 (7 days from ov). I waited until 14 days after my ovulation date and when my period didn't come, I did call my doctor's office and ask them if the progesterone suppositories could delay my period. They said no and told me I was probably pregnant and to take a test. (Don't know if that is true in all cases but that is what they told me.) I took an hpt a day later and got a positive. If you ovulated on day 18-20, you might just need to wait a few more days to get a positive. Good luck - I hope it works out for you.


To Carrie, - July 27

Thanks for your post, I really appreciate it. How far along are you? That's great to know it actually works. When you were on your progesterone, did you have a lot of cramping everyday? Not bad cramping, but just a constant cramp - a little like menstrual? Did it make you really sleepy and emotional as well? I'm really not liking taking this. I just want to get thru it. Can you tell me all if any side effects you had?


Carrie - July 27

I'm 16 weeks along now. I stayed on the suppositories until I was almost 12 weeks and then the placenta takes over producing the progesterone. As far as side effects, I think really the only thing I hated was the leakage in the morning (sorry about TMI) but not really any other side effects. As far as cramping, yes I had very slight menstrual-like cramping that was consistent throughout the days beginning a few days after I had started the supps. I at first thought it was a side effect but soon found out that it was actually a symptom of pregnancy. I'm not trying to get your hopes up, but I do know that for the first 6-7 weeks of my pregnancy I had that slight menstrual-like cramping. Before I knew I was pregnant, I searched and searched and never found any info that indicated you would have cramping from the supps if you aren't pregnant. Again, I don't want to give you false hope but I'm just telling you how it was for me. The cramping during pregnancy is explained by doc as implantation and also your uterus muscles stretching. I hope I've helped you - let me know if you have any other questions. Good luck!


Bump - July 28

Please Bump


Ann - July 28

Can someone tell me how much progesterone per day your Dr. has prescribed for you? My Dr. had me get progesterone suppositories. It is actually called Crinone, they are 90mg of progesterone per applicator. I am supposed to take them twice a day starting day four after my IUI. This seemed like a lot. Is this common? Also, can there be any ill effects from taking too much progesterone?



New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?